Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 204, NWS Mobile, AL

June 2, 2005Conecuh County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 2, 2005, 2:23 PM CDT for Conecuh County, Monroe County, Alabama. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 2, 2005, 2:23 PM CDT (19:23 UTC)
Expired
Jun 2, 2005, 3:15 PM CDT
In force
52 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Conecuh County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 144 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 021923
SVRMOB
ALC035-099-022015-
/O.NEW.KMOB.SV.W.0204.050602T1923Z-050602T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
223 PM CDT THU JUN 2 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CONECUH COUNTY IN SOUTH CENTRAL ALABAMA
  MONROE COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 315 PM CDT

* AT 220 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR PETERMAN...OR ABOUT 6 MILES NORTHEAST OF
  MONROEVILLE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BURNT CORN BY 235 PM CDT
  PINE ORCHARD BY 240 PM CDT
  MIXONVILLE BY 310 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3168 8739 3152 8736 3154 8695 3175 8696

$$
1 follow-up statement
000 
WWUS54 KMOB 021950
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
250 PM CDT THU JUN 2 2005

ALC099-022000-
/O.CAN.KMOB.SV.W.0204.000000T0000Z-050602T2015Z/
MONROE AL-
250 PM CDT THU JUN 2 2005

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY IS CANCELLED...

LAT...LON 3170 8695 3156 8695 3155 8715 3155 8715
      3165 8712 3167 8706 3168 8704 3172 8704
      3173 8696

$$

ALC035-022015-
/O.CON.KMOB.SV.W.0204.000000T0000Z-050602T2015Z/
CONECUH AL-
250 PM CDT THU JUN 2 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 315 PM CDT FOR NORTH
CENTRAL CONECUH COUNTY...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR FAIRNELSON...OR ABOUT 11 MILES EAST OF
MONROEVILLE...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRNELSON BY 255 PM CDT

LAT...LON 3170 8695 3156 8695 3155 8715 3155 8715
      3165 8712 3167 8706 3168 8704 3172 8704
      3173 8696

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 3:26 AM CDT, 10 hours 57 minutes earlier.

Area forecast discussion, Jun 2, 3:26 AM CDT, 10 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
326 AM CDT THU JUN 2 2005

.SYNOPSIS...WEATHER MAP THIS MORNING SHOWS A FRONTAL BOUNDARY DRAPED
OVER THE SOUTHEAST FROM SOUTH CAROLINA...THROUGH CENTRAL
GEORGIA...MERGING WITH A WEAK LOW OVER NORTHERN MISSISSIPPI.
TRAILING FROM THE LOW...IS A WEAK TROF FROM MISSISSIPPI INTO THE
CENTRAL GULF. /10

&&

.SHORT TERM...(TODAY AND TONIGHT)...UPPER AIR PATTERN CONTINUES TO
PROVE PROBLEMATIC. INITIALIZATION OF SATELLITE PICTURES TO HEIGHT
PATTERN ALOFT SHOWS GOOD AGREEMENT AMONGST THE MODELS ON PLACEMENT
OF UPPER TROF OVER THE SOUTHERN STATES. THE 06/02 00UTC RUNS OF THE
ETA/GFS/UKMET AND GEM MODELS SUGGEST THAT PRECIPITATION POTENTIAL
WILL BECOME LIKELY TODAY OVER MUCH OF THE AREA. LOCAL RADAR IS
STARTING TO SHOW STORMS BREAKING OUT OVER THE MOUTH OF THE
MISSISSIPPI...WHICH LENDS IN GREATER CONFIDENCE IN THE MODEL OUTPUT.
THESE SOLUTIONS POINT TO THE MAIN CULPRIT FOR TODAYS CONVECTIVE
POTENTIAL BEING A RATHER STRONG UPPER DISTURBANCE (H50 20 UNIT) AT
THE BASE OF THE SOUTHERN STATES UPPER TROF...TRANSLATING EAST ACROSS
THE AREA. ALTHOUGH AREA IS WELL SOUTH OF SOUTHEAST STATES FRONTAL
BOUNDARY...IT IS THE TROF TO THE WEST THAT HELPS PROVIDE THE SURFACE
FOCUS TO INITIATE CONTINUED THUNDERSTORM DEVELOPMENT UPON
DIFFERENTIAL HEATING AND A NET DESTABILIZATION OF THE AIRMASS TODAY.
FORECAST SOUNDINGS SUGGEST CONVECTIVE POTENTIAL ENERGY RISING TO
2000-4000 J/KG. DEEP LAYER MOISTURE IS MORE THAN ADEQUATE FOR STORM
FORMATION AND MAINTENANCE AS WELL. UNIMPRESSIVE DIRECTIONAL WIND
SPEED/SHEAR COMBINED WITH LAPSE RATES THAT ARE NOT EXPECTED TO BE
PARTICULARLY STEEP...SUGGEST ANY SEVERE THREAT WILL BE MINIMAL
TODAY. THUS...THE STORM PREDICTION CENTER HAS OUTLOOKED THE AREA FOR
A GENERAL FORECAST OF  THUNDERSTORMS. HEADING INTO TONIGHT...UPPER
SYSTEM LIFTS OUT OF THE AREA...BEING REPLACED BY A SLIGHT BUILD IN
UPPER HEIGHTS. THIS SUGGESTS LOWERING COVERAGES OF PRECIPITATION.
LITTLE CHANGE TO TEMPERATURES. /10

&&

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)...WEAK MID LEVEL RIDGING
BUILDS INTO THE REGION THROUGH FRIDAY NIGHT THEN MOVES SLOWLY ACROSS
THE SOUTHEAST STATES THROUGH MONDAY.  THE SURFACE LOW THAT WAS
PREVIOUSLY OVER ALABAMA CONTINUES EASTWARD ALONG THE CAROLINAS ON
FRIDAY WITH SURFACE RIDGING BUILDING ACROSS THE NORTHERN GULF
COAST.  THIS RIDGING REMAINS GENERALLY NEAR THE GULF COAST THROUGH
MONDAY...THEN SLIPS SOUTHWARD FOR TUESDAY AND WEDNESDAY AS A WEAK
MID LEVEL TROF MOVES ACROSS THE EASTERN STATES.  A SURFACE LOW WELL
TO THE NORTHEAST OVER QUEBEC/NEW BRUNSWICK SENDS A WEAK SURFACE
TROF/FRONT INTO CENTRAL ALABAMA ON WEDNESDAY.  FAIRLY DRY CONDITIONS
ON FRIDAY TRANSITION TO A MORE TYPICAL SUMMERTIME CONVECTIVE PATTERN
ON SATURDAY AS THE SURFACE RIDGE PROMOTES SEA BREEZE DEVELOPMENT.
THIS CONTINUES THROUGH MONDAY...THEN IS ENHANCED TUESDAY AND
WEDNESDAY WITH THE TROF/FRONT SETTLING INTO THE REGION. /29

&&

.MARINE...WILL CARRY WINDS AND SEAS HIGHER IN MARINE THUNDERSTORMS
TODAY AS WEAK TROF OF LOW PRESSURE SLIPS ACROSS THE AREA. THE TROF
BEGINS TO DISSIPATE HEADING INTO THE EVENING WITH COVERAGES OF
THUNDERSTORMS WANING. OUTSIDE OF THIS FEATURE EARLY ON...A GENERAL
LIGHT TO OCCASIONAL MODERATE ONSHORE WIND WILL BE THE RESULT OF AREA
ON THE WEST SIDE OF SOUTHWEST ATLANTIC SURFACE HIGH PRESSURE THROUGH
THE FORECAST PERIOD. DURATION OF MODERATE ONSHORE FLOW/LONGER FETCH
SUBSTANTIATES A BUILD IN SEAS 20-60NM OUT THROUGH THE COURSE OF THE
WEEKEND. /10

&&

.FIRE WEATHER...NO CONCERNS. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      85  69  89  73 / 70  10  20  10
PENSACOLA   83  71  87  74 / 80  20  20  10
DESTIN      81  74  85  76 / 80  20  20  10
EVERGREEN   82  65  87  69 / 70  20  20  20
WAYNESBORO  83  65  89  69 / 50  10  20  20
CAMDEN      81  65  87  69 / 70  20  20  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.

&&

29 EVERSOLE/10 MANISCALCO
Hazardous weather outlook, Jun 2, 5:30 AM CDT, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
530 AM CDT THU JUN 2 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021700-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
530 AM CDT THU JUN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...A TROF OF LOW PRESSURE PASSING
THROUGH THE AREA TODAY...IN COMBINATION WITH A DISTURBANCE HIGH IN
THE ATMOSPHERE...ADEQUATE MOISTURE AND AN UNSTABLE AIRMASS...BRINGS
THE LIKELIHOOD OF THUNDERSTORMS TO MUCH OF THE AREA. WHILE
FORECAST PROFILES OF THE ATMOSPHERE SUGGEST LITTLE TO NO SEVERE
THUNDERSTORM DEVELOPMENT...SOME STORMS MAY BE STRONG AT TIMES WITH
BRIEF WIND GUSTS UP TO AROUND 30 MPH AND LOCALLY HEAVY RAINS.

THUNDERSTORM COVERAGE IS FORECAST TO DECREASE CONSIDERABLY
TONIGHT...AS THE SYSTEM DRIVING TODAYS THUNDERSTORMS...LIFTS OUT OF
THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A RETURN TO TYPICAL SUMMERTIME THUNDERSTORMS IS FORECAST...WITH THE
BEST CHANCES DURING THE DAY...DECREASING EACH NIGHT.

THE COMBINATION OF INCREASING TIDAL RANGES...OUTGOING TIDES AND
SOUTHERLY WINDS FROM 10 TO 15 MPH INTO THE BEACHES...BRINGS A
RETURN TO A MODERATE RISK OF RIP CURRENTS TO THE GULF COAST LATE
IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 2, 11:50 AM CDT, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1150 AM CDT THU JUN 2 2005

ALZ057-058-021745-
BUTLER-CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
1150 AM CDT THU JUN 2 2005

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHERN BUTLER
COUNTY...

AT 1145 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER INDUSTRY...AND MOVING NORTHEAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...PIGEON
CREEK...RUTLEDGE AND BE NEAR LUVERNE BY 1245 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL
THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.